The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Abstracts & Commentary
Synopsis: These papers and the accompanying editorial by Rascol bring attention to a known but under-recognized complication of ergot derivatives.
Sources: Rascol O, et al.New Concerns About Old Drugs: Valvular Heart Disease On Ergot Derivative Dopamine Agonists as an Exemplary Situation of Pharmacovigilance. Mov Disord. 2004;19:611-613; Horvath J, et al. Severe Multivalvular Heart Disease: A New Complication of the Ergot Derivative Dopamine Agonists. Mov Disord. 2004;19:656-662; Agarwal P, et al. Diagnosis and Management of Pergolide-induced Fibrosis. Mov Disord. 2004;19:699-704.
The ergot dopamine agonist pergolide mesylate is commonly prescribed to treat Parkinson’s disease and restless leg syndrome. Like its ergot-agonist cousins, parlodel and cabergoline, anti-migraine ergots ergotamine and methysergide, and the appetite suppressants fenfluramine and dexfenfluramine, rare cases of retroperitoneal or pleural fibrosis have been reported following exposure. Cases of fenfluramine-induced valvulopathy generated intense media scrutiny, ultimately leading to the removal of these diet drugs from the market.
The current papers, all contained within the June issue of Movement Disorders, address ergot-agonist induced fibrosis affecting retroperitoneal, pleural, and cardiac valvular structures. Horvath and colleagues report 4 Parkinson’s disease patients, 3 treated with pergolide and 1 with cabergoline. All 4 developed multivalvular heart disease after treatment that ranged from 16 months to 5 years. The doses of agonist employed were high but not outside the recommended limits. Thickening and leaflet retraction of the tricuspid and mitral valve were documented by echocardiography in all cases, and pathologic examination in 1 patient revealed typical ergot-induced fibrotic valvular degeneration. Two patients who discontinued the drug experienced marked improvement in their echocardiograms.
The second paper, authored by members of the Columbia University Movement Disorders Group, reports 2 patients treated with pergolide, 1 of whom developed retroperitoneal fibrosis and the other pleural fibrosis. Comparison of these cases to 24 other reported cases in the literature revealed several important trends. Patients developed fibrotic complications on a wide range of pergolide doses, from 1 mg/d to 7 mg/d, after receiving the drug for 11 months to 8 years. In at least 6 patients, the erythrocyte sedimentation rate was elevated from 40 to 127 mm/h. Chest radiographs were abnormal in most patients with pulmonary fibrosis, and abdominal CT was abnormal in patients with retroperitoneal fibrosis. Four patients received steroids, with dramatic improvement in fibrosis within weeks.
These papers, and the accompanying editorial by Rascol, bring attention to a known but under-recognized complication of ergot derivatives. Beyond the obvious medico-legal implications, the principle questions facing neurologists are as follows: Should patients taking ergots be screened for this rare complication with imaging studies? If so, which imaging studies are appropriate (echocardiogram vs CT scan);1 can patients be safely treated with these drugs as long as appropriate surveillance takes place?; or should these drugs be removed from the armamentarium?
As described in the editorial, there are no ready answers for these questions. For patients with Parkinson’s disease or restless leg syndrome, the decision to begin or continue pergolide must be tempered by the fact that there are other treatments that are available that do not appear to incur this risk (pramipexole, ropinirole, levodopa, etc). Unless a patient cannot tolerate these other alternatives, it is currently our practice to switch patients from pergolide to another drug. Screening for asymptomatic patients exposed to pergolide is a more difficult issue, complicated by the fact that many patients will not have had a pre-treatment echocardiogram for comparison. Screening tests should be ordered in patients who develop new symptoms that might suggest a fibrotic process, and the drug should be immediately discontinued. A course of steroids seems reasonable before embarking on a resection or valve replacement. In those patients who decide to continue the drug, serial imaging is warranted. — Steven Frucht
Dr. Frucht, Assistant Professor of Neurology, Movement Disorders Division, Columbia-Presbyterian Medical Center, is Assistant Editor of Neurology Alert.